Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 39, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 5, 2009, 2:26 PM EDT for Martin County, Florida. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2009, 2:26 PM EDT (18:26 UTC)
- Expired
- Jun 5, 2009, 3:30 PM EDT
- In force
- 64 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
County Martin County, FL
The radar
The Melbourne radar (KMLB), 117 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 2:30 PM EDT | TSTM WND GST 55 | Port Mayaca, FL | BOATER ON LAKE OKEECHOBEE NEAR PORT MAYACA LOCK REPORTED WIND GUST TO 55 MPH AND DIME SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 6.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 527 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1010 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMLB 051826
SVRMLB
FLC085-051930-
/O.NEW.KMLB.SV.W.0039.090605T1826Z-090605T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
226 PM EDT FRI JUN 5 2009
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN MARTIN COUNTY IN FLORIDA
* UNTIL 330 PM EDT.
* AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 8
MILES WEST OF PORT MAYACA OVER LAKE OKEECHOBEE...AND MOVING EAST
AT 15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED
TO US 441...PORT MAYACA AND INDIANTOWN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.
MARINE INTEREST IN AND NEAR PORT MAYACA SHOULD SEEK SAFE HARBOR
IMMEDIATELY.
&&
LAT...LON 2696 8062 2698 8062 2707 8066 2711 8067
2712 8069 2717 8068 2721 8057 2720 8045
2696 8035 2695 8061
TIME...MOT...LOC 1824Z 260DEG 14KT 2694 8073
$$
MOSESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:02 PM EDT, 24 minutes earlier.
Area forecast discussion, Jun 5, 2:02 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 202 PM EDT FRI JUN 5 2009 .DISCUSSION... CURRENT/TONIGHT...SHOWERS AND STORMS ONGOING ACROSS AREA AT MID AFTERNOON WILL CONTINUE TO MOVE EAST ACROSS THE REGION INTO THE EVENING. EXTENSIVE AREA OF STORMS STRETCHING WWD OVER THE GULF WILL LEAD TO HIGHER THAN NORMAL RAIN CHANCES INTO THE EVENING...ESPECIALLY ACROSS THE CENTRAL AND SOUTH PORTIONS OF THE AREA. FASTER STORM MOVEMENT THAN THURSDAY HAS DIMINISHED FLOODING THREAT... HOWEVER MID LEVEL DRYING AND COOLER TEMPS ALOFT WILL ALLOW FOR STRONG TO POSSIBLY SEVERE STORMS THE REST OF THE AFTERNOON. A DIFFUSE EAST COAST SEA BREEZE BOUNDARY PRESENT FROM THE SPACE COAST SOUTHWARD HAS POTENTIAL TO ENHANCE STRENGTH OF STORMS OVER THE NEXT FEW OF HOURS ACROSS THE CENTRAL AND SOUTH. SAT-A WEAK QUASI-STATIONARY BOUNDARY WILL BE LOCATED OVER THE SOUTHEAST U.S. AND GULF COAST STATES. AN UPPER TROUGH ALIGNED ALONG THE MID ATLANTIC STATES THROUGH THE EASTERN GOMEX IS PROGGED BY THE GFS TO CUT-OFF DURING THE DAY. THIS WILL KEEP SLIGHTLY COOLER TEMPERATURES ALOFT ( -10C AT 500 MB) AND ENHANCE DESTABILIZATION OF THE ATMOSPHERE. WITH AMPLE MOISTURE AND DEEP SOUTHWEST FLOW IN PLACE WE WILL SEE ABOVE NORMAL PRECIPITATION CHANCES IN LATE MORNING AND AFTERNOON STORMS. SAT NIGHT-SUN NIGHT...SURFACE HIGH PRESSURE BEGINS TO RE- ESTABLISH ITSELF OVER CENTRAL FLORIDA SUNDAY AS MID LEVEL RIDGING MOVES OVERTOP THE PENINSULA...WINDS WILL REMAIN LIGHT AND FROM SOUTH TO SOUTHWEST AS THE SURFACE RIDGE AXIS OVER SOUTH FLORIDA STARTS LIFTING UP THE PENINSULA. DEEP LAYER MOISTURE LEVELS REMAIN HIGH AND WITH COOLER TEMPERATURES ALOFT AT 500MB (-9 TO -10C) HELPING TO FURTHER DESTABILIZE THE ATMOSPHERE STRONG STORMS WITH SMALL HAIL AND WIND GUSTS OVER 40 MPH ARE STILL POSSIBLE. STORMS SHOULD TRACK TO THE NORTHEAST AS THE STEERING FLOW REMAINS SOUTHWEST TO NORTHEAST NOT ALLOWING MUCH OF AN INLAND PENETRATION OF THE SEA BREEZES ESPECIALLY FROM CAPE CANAVERAL NORTH. OVERNIGHT TEMPERATURES IN THE UPPER 60S AND LOWER 70S EXCEPT IN THE MID AND UPPER 80S BEACHSIDE COCOA BEACH SOUTH. AFTERNOON HIGHS UPPER 80S TO AROUND 90 INTERIOR TO THE MID 80S ALONG THE COAST WHERE THE DEVELOPING SOUTHEAST TO EAST FLOW OVER ATLANTIC WATER TEMPERATURES IN THE MID AND UPPER 70S ARE STILL COOL ENOUGH TO SLOW DOWN DAYTIME HEATING DURING THE AFTERNOON ALONG THE COAST. PREVIOUS EXTENDED DISCUSSION... MON-THU...WEAK LOW-LEVEL RIDGING WILL GRADUALLY LIFT NORTH ON MON INTO THE CENTRAL PENINSULA AND FINALLY MOVE INTO THE NORTH PENINSULA BY LATE IN THE PERIOD. THE LOW-LEVEL FLOW WILL REMAIN WEAK DURING THIS PERIOD AND WILL SEE A DAILY SEA BREEZE FORM ALONG THE EAST COAST EACH MORNING MOVING INLAND EACH AFTERNOON. EXPECT LATE DAY/EVENING COLLISIONS WITH THE WEST COAST BOUNDARY COUNTERPART WITH THE RESULT BEING SHOWER AND THUNDERSTORM DEVELOPMENT. THE STEERING FLOW WILL BE WEAK AND CHAOTIC AT BEST SO A FEW STORMS WILL LIKELY BE PROFICIENT PRECIPITATION PRODUCERS. SLIGHTLY WARMER TEMPERATURES ALOFT WILL KEEP COVERAGE IN CHECK AND WILL KEEP 30%-40% POPS IN THE FORECAST EACH DAY. HIGHS & LOWS WILL CONTINUE TO BE IN THE VICINITY OF SEASONAL NORMS. && .AVIATION... SCT MVFR WITH ISOLD IFR IN SHRA/TSRA THROUGH 02Z WITH IMPROVING CIGS AND REDUCING RAINFALL COVERAGE AFT 03Z. MAINLY VFR OVERNIGHT WITH EXCEPTION OF LOCALIZED MIFG/BR OVER INLAND SITES FROM 08Z- 11Z. && .MARINE... LOW-LEVEL RIDGING OVER THE SOUTHERN PENINSULA SLOWLY LIFTS NORTHWARD INTO THE CENTRAL PENINSULA BY MONDAY. SOUTH TO SOUTHWEST FLOW BECOMES LIGHT SUNDAY AS SURFACE RIDGE AXIS MOVES OVERTOP CENTRAL FLORIDA COASTAL WATERS WITH A SEA BREEZE COMPONENT OVER THE NEARSHORE WATERS SUNDAY THROUGH WEDNESDAY. SEAS GENERALLY 3 FEET OR LESS EXCEPT IN THE VICINITY OF AFTERNOON LIGHTNING STORMS MOVING OFF THE MAINLAND SAT AND SUN AFTERNOON. BOATERS ON BOTH THE ATLANTIC WATERS AND LAKES-RIVERS ON THE MAINLAND SHOULD KEEP AN EYE TO THE WESTERN SKY FOR APPROACHING WEATHER THIS EVENING THROUGH SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... DAB 71 86 71 87 / 30 50 30 40 MCO 71 88 70 89 / 30 60 30 50 MLB 70 87 69 87 / 40 60 30 50 VRB 71 87 70 87 / 40 60 40 50 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM...PENDERGRAST LONG TERM....WIMMER
Hazardous weather outlook, Jun 5, 9:57 AM EDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 957 AM EDT FRI JUN 5 2009 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-052200- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 957 AM EDT FRI JUN 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... AN UPPER LEVEL TROUGH OVER THE EASTERN GULF OF MEXICO COMBINING WITH GOOD MOISTURE AND SOUTHWEST FLOW WILL LEAD TO NUMEROUS SHOWERS AND LIGHTNING STORMS FROM LATE THIS MORNING INTO THIS EVENING. STRONGER STORMS WILL BE ABLE TO PRODUCE GUSTY WINDS IN EXCESS OF 50 MPH...HAIL TO COIN SIZE...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL...WHICH WOULD CAUSE PONDING OF WATER IN LOW AREAS...AS WELL AS LOCALIZED POOR DRAINAGE FLOODING. STORMS TODAY WILL MOVE NORTHEAST AT AROUND 15 TO 20 MPH. PERSONS IN EAST CENTRAL FLORIDA SHOULD BE ON THE LOOKOUT FOR DEVELOPING HAZARDOUS WEATHER...AND HEAD INDOORS IF SKIES LOOK THREATENING. ...FLOOD IMPACT... STRONGER STORMS WILL BE CAPABLE OF PRODUCING ONE TO TWO INCHES OF RAIN WITHIN AN HOUR. MOTORISTS SHOULD USE CAUTION AND SLOW DOWN DUE TO AREAS OF PONDING WATER AND HAZARDOUS ROAD CONDITIONS. DURING STRONG STORMS. ...MARINE THUNDERSTORM GUST IMPACT... LIGHTNING STORMS WILL QUICKLY MOVE OFFSHORE OVER THE INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS WITH THE A HIGH POTENTIAL OF PRODUCING STRONG GUSTY WINDS...LOCALLY ROUGH SEAS...HAIL AND FREQUENT CLOUD TO WATER LIGHTNING. ISOLATED WATERSPOUTS WILL ALSO BE POSSIBLE. BOATERS OVER THE INLAND LAKES SHOULD ALSO BE ON THE LOOKOUT FOR LIGHTNING STORMS APPROACHING FROM THE WEST AND SOUTHWEST...AND HEAD TO SAFE ASHORE IN ADVANCE OF DEVELOPING STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. DEEP MOISTURE OVER THE AREA WILL LEAD TO CONTINUED HIGH COVERAGE OF AFTERNOON AND EVENING LIGHTNING STORMS THROUGH THE WEEKEND. WESTERLY STEERING FLOW WILL CONTINUE THE RISK OF STRONG LIGHTNING STORMS MOVING OFFSHORE INTO THE ATLANTIC. COVERAGE OF SHOWERS AND STORMS WILL RETURN TO CLOSER TO NORMAL EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. CRISTALDI/PENDERGRAST
In the hours before
Special weather statement, Jun 5, 11:34 AM EDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 1134 AM EDT FRI JUN 5 2009 FLZ044-051615- NORTHERN LAKE COUNTY- 1134 AM EDT FRI JUN 5 2009 ...STRONG THUNDERSTORMS AFFECTING NORTHWEST LAKE COUNTY... AT 1133 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM NEARING THE VILLAGES...MOVING NORTHEAST AT 20 MPH. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. A BRIEF PERIOD OF SMALL HAIL...PEA TO MARBLE SIZE...WILL ALSO BE POSSIBLE. JP
Special weather statement, Jun 5, 12:15 PM EDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 1215 PM EDT FRI JUN 5 2009 FLZ041-044-051715- INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY- 1215 PM EDT FRI JUN 5 2009 ...STRONG THUNDERSTORMS AFFECTING NORTHERN LAKE COUNTY... NORTHWESTERN VOLUSIA COUNTY... AT 1213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG STORMS 13 MILES SOUTHWEST OF LAKE GEORGE...MOVING EAST AT 15 MPH. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS FROM LAKE GEORGE TO ASTOR AND SEVILLE. JP
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 12:37 PM EDT | Special Marine Warning | MLB | 113 min | |
| Jun 5, 2:02 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 46 min |
| Jun 5, 2:31 PM EDT | Special Marine Warning | MLB | 59 min | |
| Jun 5, 2:57 PM EDT | Severe Thunderstorm Warning | MLB | Orange, Osceola | 43 min |
| Jun 5, 3:10 PM EDT | Severe Thunderstorm Warning | MLB | Martin | 50 min |
| Jun 5, 3:17 PM EDT | Special Marine Warning | MLB | 103 min | |
| Jun 5, 3:57 PM EDT | Special Marine Warning | MLB | 2 hr | |
| Jun 5, 5:38 PM EDT | Special Marine Warning | MLB | 82 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.